Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

On lexapro for anxiety. Does this drug increase the risk of cancer?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
Im currently taking a drug called lexapro im taking it for six month now for anxiety. The drug make me feel stable i plan to take it long term. Recently my friend told me this drug increase the risk of cancer by alot. Is that true?
Posted Sat, 30 Nov 2013 in General Health
Answered by Dr. Michelle Gibson James 24 minutes later
Brief Answer: no known link Detailed Answer: HI, thanks for using healthcare magic Lexapro belongs to the SSRI family of drugs. In 1992, a medical study suggested that one drug belonging to this family increased the risk of breast cancer. This suggestion has since been refuted or disproved. One study looked at women from 1988 to 2002, looked at over 5000 women and did not find any link between these drugs and breast cancer specifically.This article was printed in the american journal of epidemiology in november 2005. Another study done at harvard medical study looked at almost 80000 women and also found no connection. This was published in 2001. IN terms of other possible cancers, there is no established or known link between lexapro specifically and cancer. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor